Alert archive / Arizona / Dust Storm Warnings in 2008

Dust Storm Warning 21, NWS Phoenix, AZ

September 11, 2008

NWS Phoenix, AZ issued this dust storm warning at Sep 11, 2008, 5:32 PM MST. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2008, 5:32 PM MST (00:32 UTC)
Expired
Sep 11, 2008, 7:00 PM MST
In force
88 min
Issued by
NWS Phoenix, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KPSR 120032
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
532 PM MST THU SEP 11 2008


AZZ023-120200-
/O.NEW.KPSR.DS.W.0021.080912T0032Z-080912T0200Z/
GREATER PHOENIX AREA-
INCLUDING THE CITIES OF...BUCKEYE...CAREFREE...CAVE CREEK...
CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...
PHOENIX...SCOTTSDALE...SUN CITY...AND TEMPE
532 PM MST THU SEP 11 2008

...DUST STORM WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A DUST STORM
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

A DUST STORM HAS DEVELOPED WEST OF THE VALLEY AND IS EXPECTED TO MOVE
TO THE NORTHEAST THROUGH THE PHOENIX METRO AREA THROUGH 7 PM. EXPECT
REDUCED VISIBILITIES BELOW 1/4 MILE...FIRST ARRIVING ACROSS THE WEST
VALLEY...SOUTH PHOENIX AND CHANDLER.

A DUST STORM WARNING IS ISSUED WHEN WINDS HAVE GENERATED LARGE AREAS
OF BLOWING DUST OR BLOWING SAND THAT HAVE SUBSTANTIALLY REDUCED
VISIBILITIES...TO 1/4 MILE OR LESS...RESULTING IN HAZARDOUS DRIVING
CONDITIONS IN SOME AREAS. BE READY FOR A SUDDEN DROP IN VISIBILITY TO
NEAR ZERO. USE EXTRA CAUTION AND SLOW DOWN WHILE DRIVING...AS OBJECTS
ON AND NEAR ROADWAYS WILL BE SEEN ONLY AT CLOSE RANGE. IF YOU
ENCOUNTER BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT
APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR
VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR FOOT
OFF THE BRAKE PEDAL.

$$

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
2 follow-up statements
000 
WWUS75 KPSR 120055
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
555 PM MST THU SEP 11 2008

AZZ022-028-120200-
/O.EXA.KPSR.DS.W.0021.000000T0000Z-080912T0200Z/
NORTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...BUCKEYE...LAKE PLEASANT...MORRISTOWN...
NEW RIVER...TONOPAH...WICKENBURG...APACHE JUNCTION...CASA GRANDE...
COOLIDGE...AND FLORENCE
555 PM MST THU SEP 11 2008

...DUST STORM WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A DUST STORM
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

A DUST STORM HAS DEVELOPED ACROSS THE VALLEY AND WILL MOVE THROUGH
MARICOPA AND PINAL COUNTIES. VISIBILITIES WILL BE REDUCED TO ZERO AT
TIMES WITH WINDS GUSTING TO 50 MPH

A DUST STORM WARNING IS ISSUED WHEN WINDS HAVE GENERATED LARGE AREAS
OF BLOWING DUST OR BLOWING SAND THAT HAVE SUBSTANTIALLY REDUCED
VISIBILITIES...TO 1/4 MILE OR LESS...RESULTING IN HAZARDOUS DRIVING
CONDITIONS IN SOME AREAS. BE READY FOR A SUDDEN DROP IN VISIBILITY TO
NEAR ZERO. USE EXTRA CAUTION AND SLOW DOWN WHILE DRIVING...AS OBJECTS
ON AND NEAR ROADWAYS WILL BE SEEN ONLY AT CLOSE RANGE. IF YOU
ENCOUNTER BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT
APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR
VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR FOOT
OFF THE BRAKE PEDAL.

$$

AZZ023-120200-
/O.CON.KPSR.DS.W.0021.000000T0000Z-080912T0200Z/
GREATER PHOENIX AREA-
INCLUDING THE CITIES OF...BUCKEYE...CAREFREE...CAVE CREEK...
CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...
PHOENIX...SCOTTSDALE...SUN CITY...AND TEMPE
555 PM MST THU SEP 11 2008

...DUST STORM WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...

A DUST STORM WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

A DUST STORM HAS DEVELOPED ACROSS THE VALLEY AND WILL MOVE THROUGH
MARICOPA AND PINAL COUNTIES...INCLUDING THE PHOENIX METRO AREA. VISIBILITIES
WILL BE REDUCED TO ZERO AT TIMES WITH WINDS GUSTING TO 50 MPH

A DUST STORM WARNING IS ISSUED WHEN WINDS HAVE GENERATED LARGE AREAS
OF BLOWING DUST OR BLOWING SAND THAT HAVE SUBSTANTIALLY REDUCED
VISIBILITIES...TO 1/4 MILE OR LESS...RESULTING IN HAZARDOUS DRIVING
CONDITIONS IN SOME AREAS. BE READY FOR A SUDDEN DROP IN VISIBILITY TO
NEAR ZERO. USE EXTRA CAUTION AND SLOW DOWN WHILE DRIVING...AS OBJECTS
ON AND NEAR ROADWAYS WILL BE SEEN ONLY AT CLOSE RANGE. IF YOU
ENCOUNTER BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT
APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR
VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR FOOT
OFF THE BRAKE PEDAL.

$$

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

HIRSCH
000 
WWUS75 KPSR 120202
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
702 PM MST THU SEP 11 2008

AZZ022-023-028-120315-
/O.EXP.KPSR.DS.W.0021.000000T0000Z-080912T0200Z/
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...BUCKEYE...LAKE PLEASANT...MORRISTOWN...
NEW RIVER...TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...
CHANDLER...FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...
PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...APACHE JUNCTION...
CASA GRANDE...COOLIDGE...AND FLORENCE
702 PM MST THU SEP 11 2008

...DUST STORM WARNING HAS EXPIRED...

THE DUST STORM WARNING IS NO LONGER IN EFFECT. 

THE DUST STORM RESPONSIBLE FOR THE STRONG WINDS AND DENSE BLOWING
DUST HAS PUSHED NORTH AND EAST OF THE VALLEY. VISIBILITIES MAY STILL BE
REDUCED BELOW 3 MILES AT TIMES...THOUGH CONDITIONS ARE EXPECTED TO
IMPROVE EARLY THIS EVENING.

$$

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Sep 11, 2:30 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 11, 2:30 PM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
230 PM MST THU SEP 11 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
WITH PLENTY OF MOISTURE IN PLACE AND TWO LOW PRESSURE SYSTEMS MOVING
ACROSS THE SOUTHWEST STATES THERE WILL BE AN ENHANCED CHANCE FOR
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THE
THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND
HEAVY RAIN. RAIN CHANCES WILL BE SIGNIFICANTLY LOWER FRIDAY AS THE
LOW PRESSURE SYSTEMS SLOWLY MOVE OFF TO THE EAST AND DRIER AIR
BEGINS TO MOVE IN FROM THE NORTH. MORE BENIGN WEATHER IS EXPECTED
THIS WEEKEND AND INTO EARLY NEXT WEEK...WITH SLIGHT RAIN CHANCES
RESTRICTED TO THE MOUNTAINS OF EASTERN ARIZONA. TEMPERATURES WILL
SHOW A SLIGHT WARMING TREND THROUGH THE NEXT WEEK.

&&

.DISCUSSION...
SCATTERED STORMS DEVELOPED AS EXPECTED THIS AFTERNOON...WITH THE
EXCEPTION THAT THEY WERE DISPLACED ABOUT 75 MILES TO THE WEST.
CLUSTER OF STORMS NEAR YUMA BECAME SEVERE EARLIER THOUGH NOW MOST
STORMS APPEAR TO BE BELOW SEVERE LIMITS. LIKELY WE/LL STILL HAVE
SOME SEVERE WARNINGS GO OUT THIS AFTERNOON AND EVENING...AS
ATMOSPHERE AHEAD OF THE ADVANCING MID-LEVEL LOW REMAINS UNSTABLE.
BASED ON LATEST VISIBLE SATELLITE TRENDS APPEARS THAT CONVECTION IS
TAKING HOLD A BIT BETTER ACROSS MARICOPA COUNTY AND EAST...WHICH
SHOULD CONTINUE INTO THE EARLY EVENING HOURS.

PRECIP CHANCES DECREASE LATE THIS EVENING AS FORCING FROM LOW MOVES
ACROSS THEN TO THE EAST OF OUR AREA. MUCH DRIER AIR BEGINS TO ADVECT
IN FROM THE N/W ON FRIDAY WHICH WILL BRING PRECIP CHANCES MUCH
LOWER. LITTLE CHANGES MADE TO GOING FORECAST BEYOND FRIDAY WITH NO
MAJOR CHANGES ANTICIPATED IN PROJECTED FLOW PATTERN.

PREVIOUS DISCUSSION...
FOR EARLY NEXT WEEK...SOME UNCERTAINTIES REMAIN AS TO THE MOISTURE
AVAILABILITY...BUT THERE WILL LIKELY BE ENOUGH TO KEEP A SLIGHT
CHANCE FOR STORMS GOING EACH DAY...MAINLY OVER THE HIGHER TERRAIN
EAST OF PHOENIX. THERE COULD BE SOME DYNAMICS HELPING STORMS FORM AS
WELL...AND AS SUCH HAVE RAISED POPS SLIGHTLY EACH DAY...BUT FOR THE
MOST PART THEY STAY AT OR BELOW 10 PERCENT. ANY ACTIVITY THAT FORMS
SHOULD BE OF THE LOW GRADE VARIETY MONDAY THRU WEDNESDAY.

AS FOR TEMPS...FRIDAY THRU THE WEEKEND...UPPER HEIGHTS RISE SLIGHTLY
AND MOISTURE THINS...SO MAX TEMPS SHOULD SHOW A GRADUAL WARMING
TREND...WITH HIGHS AT PHOENIX FINALLY REACHING 100 BY SUNDAY. LITTLE
CHANGE ANTICIPATED INTO THE MIDDLE OF NEXT WEEK...AS MOISTURE
INCREASES WILL LIKELY OFFSET THE EFFECTS OF SLIGHTLY HIGHER HEIGHTS.

&&

.AVIATION...
CLEAR SKIES AS OF 13Z WILL GIVE WAY TO CUMULIFORM CLOUDS BY
AFTERNOON OVER MUCH OF THE FORECAST AREA...PRIMARILY FROM THE LOWER
COLORADO RIVER VALLEY EASTWARD. WITH AN UPPER LOW SLIDING DOWN THE
SOUTHERN CALIFORNIA COAST ANTICIPATING ANOTHER DAY OF SCATTERED
THUNDERSTORMS PRIMARILY IN THE 21-03Z TIMEFRAME. EXPECT STORM
MOVEMENT FROM SOUTHWEST TO NORTHEAST WITH BASES IN THE 8-10 KFT MSL
RANGE. ANTICIPATING ENOUGH STORM COVERAGE IN THE AFTERNOON TO MERIT
TEMPO TSRA IN THE KPHX AND KIWA TAFS...PRECEDED BY A FEW HOURS WITH
A PROB30 GROUP FOR TSRA. ANY STORMS THAT FORM WILL BE CAPABLE OF
PRODUCING HEAVY RAIN...SMALL HAIL...AND STRONG WINDS. APART FROM
THUNDERSTORMS...EXPECT LIGHT WINDS. EXPECT STORM ACTIVITY TO
DIMINISH AFTER 03Z WITH SOME OCCASIONAL ISOLATED STORM ACTIVITY
THROUGH 08Z.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH TUESDAY...
CONSIDERABLY DRIER AIR WILL BE IN PLACE OVER THE WEEKEND WITH STORM
CHANCES LIMITED TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA.
REMNANTS OF HURRICANE IKE WILL NOT BE A FACTOR EARLY NEXT WEEK AS
THE STORM TRACK BENDS NORTHWARD THROUGH EAST TEXAS.
HOWEVER...SUFFICIENT MOISTURE ALREADY EXISTS OVER MEXICO TO BE
PULLED BACK INTO THE REGION. MODELS ARE INDICATING A SLOW RETURN OF
MOISTURE BUT HAVE BACKED OFF COMPARED TO SOME PREVIOUS RUNS. NOT
ENOUGH TO GO ON AT THIS TIME TO INTRODUCE STORM CHANCES TO THE LOWER
DESERTS NEXT WEEK. OTHERWISE...WITH LESS MOISTURE AND A RIDGE OVER
THE INTERIOR WEST...HIGH TEMPS WILL GO UP...BUT NOT A LOT ABOVE
NORMAL.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...CB/INIGUEZ
AVIATION...AJ
FIRE WEATHER...AJ
Hazardous weather outlook, Sep 11, 6:05 AM MST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
605 AM MST THU SEP 11 2008

AZZ021>023-026>028-120100-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
605 AM MST THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...PRIMARILY FROM
LATE MORNING THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS COULD BE
SEVERE. THE PRIMARY HAZARDS ARE STRONG GUSTY WINDS GREATER THAN 50
MPH...ALONG WITH SMALL TO MODERATE HAIL AND LOCALLY HEAVY RAINFALL.
STRONG GUSTY WINDS COULD PRODUCE AREAS OF BLOWING SAND AND
DUST...LEADING TO SIGNIFICANT RESTRICTIONS IN VISIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO WEATHER HAZARDS ARE EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ024-120100-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
605 AM MST THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY FROM LATE
MORNING THOUGH THE EVENING HOURS. THE PRIMARY HAZARDS INCLUDE STRONG
GUSTY WINDS GREATER THAN 50 MPH...SMALL TO MODERATE HAIL...AND
LOCALLY HEAVY RAINFALL. HEAVY RAINFALL MAY LEAD TO FLOODING OF AREA
ROADS...STREAMS AND WASHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS DURING THE PERIOD...WITH THE BEST
THREAT LIKELY TO BE ON FRIDAY. GUSTY WINDS GREATER THAN 40 MPH AS
WELL AS BRIEF MODERATE TO HEAVY RAIN ARE POSSIBLE WITH STRONGER
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ020-025-CAZ031>033-120100-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
605 AM MST THU SEP 11 2008 /605 AM PDT THU SEP 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS...PRIMARILY FROM LATE
MORNING THROUGH EARLY EVENING. THE PRIMARY HAZARDS INCLUDE STRONG
GUSTY WINDS IN EXCESS OF 50 MPH AS WELL AS SMALL TO MODERATE HAIL AND
LOCALLY HEAVY RAINFALL. STRONG GUSTY WINDS MAY PRODUCE AREAS OF
BLOWING SAND AND DUST WHICH COULD LEAD TO SIGNIFICANT RESTRICTIONS IN
VISIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO WEATHER HAZARDS ARE EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Sep 11, 1:46 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
146 PM MST THU SEP 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     3 SW YUMA               32.65N 114.66W
09/11/2008                   YUMA               AZ   TRAINED SPOTTER

            AWNING BLOWN OFF BUILDING. POWER POLES DOWN AT AVENUE A
            AND 3RD ST IN YUMA.

&&

INIGUEZ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:39 PM MSTSevere Thunderstorm WarningPSRMaricopa66 min

Nearby

Dust Storm Warnings in Arizona, 2008Every dust storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.